Risk of myocardial infarction is greatest in first month of taking NSAIDs such as ibuprofen if dose is high, say researchers.
Researchers from the University of Copenhagen found other NSAIDs, such as diclofenac, present an even greater risk of cardiac arrest – when the heart suddenly stops pumping blood around the body. Commonly prescribed painkillers including ibuprofen increase the likelihood of having a heart attack within the first month of taking them if consumed in high doses, a study suggests.
All five nonsteroidal anti-inflammatory drugs (NSAIDs) examined could raise the risk as early as the first week of use, an international team of researchers found. They concluded that there was a greater than 90% probability that all the NSAIDs they studied were associated with a heightened risk of heart attack.
The study only looked at people taking the drugs continuously and not those taking the odd painkiller for a headache or other minor ailment.
The findings were published online by the British Medical Journal.
Source: TheGuardian.com, Telegraph.co.uk Independent.co.uk